[08-12-2010] The U.S. Food and Drug Administration (FDA) is informing the public that Lamictal (lamotrigine)†, a medication commonly used for seizures in children two years and older, and bipolar disorder in adults, can cause aseptic meningitis. FDA is revising the Warnings and Precautions section of the drug label and the patient Medication Guide to include information about this risk.
Meningitis is an inflammation of the protective membranes (the meninges) that cover the brain and spinal cord. Aseptic meningitis is generally diagnosed when tests of a patient with signs and symptoms of meningitis do not detect bacteria. Causes of aseptic meningitis include viruses and other non-bacterial infections, toxic agents, some vaccines, malignancy, and certain medications, including Lamictal.
Symptoms of meningitis may include headache, fever, stiff neck, nausea, vomiting, rash, and sensitivity to light. In cases of meningitis, it is important to rapidly diagnose the underlying cause so that treatment can be promptly initiated.
Healthcare professionals should be aware that Lamictal can cause aseptic meningitis. If meningitis is suspected, patients should also be evaluated for other causes of meningitis and treated as indicated. Discontinuation of Lamictal should be considered if no other clear cause of meningitis is identified.
Patients who experience headache, fever, chills, nausea, vomiting, stiff neck, rash, abnormal sensitivity to light, drowsiness, or confusion while taking Lamictal should contact their healthcare professional right away.
The decision to revise the Lamictal label is based on FDA's identification of 40 cases of aseptic meningitis in patients taking Lamictal (from December 1994 to November 2009). During this same time period, it is estimated that over 46 million prescriptions for Lamictal were dispensed. In most cases, the patients' symptoms were reported to have resolved after Lamictal was discontinued. In 15 cases, symptoms returned when patients restarted Lamictal (see below).
†Lamictal is also sold as an orally disintegrating tablet (Lamictal ODT), a chewable, dispersible tablet (Lamictal CD), and as an extended release product (Lamictal XR).
Additional Information for Patients
Aseptic meningitis is a rare, but serious side effect of Lamictal.
Contact your healthcare professional right away if you experience headache, fever, chills, nausea, vomiting, stiff neck, rash, abnormal sensitivity to light, drowsiness, or confusion while taking Lamictal.
Read the Medication Guide given to you each time you are dispensed your Lamictal. It will explain the risks and benefits of Lamictal.
Report any side effects you experience to the FDA MedWatch program, using the information in the "Contact Us" box at the bottom of the page.
Additional Information for Healthcare Professionals
Aseptic meningitis has been reported in patients taking Lamictal.
Advise patients to contact a healthcare professional immediately if they experience signs and symptoms of meningitis while taking Lamictal.
If meningitis is suspected, patients should also be evaluated and treated, as indicated, for other causes of meningitis. Discontinuation of Lamictal should be considered if no other clear cause of meningitis is identified.
Report adverse events involving Lamictal to the FDA MedWatch program using the information in the "Contact Us" box at the bottom of this page.
The decision to revise the Warnings and Precautions section of the Lamictal label and patient Medication Guide is based on FDA's review of adverse event reports submitted to the agency from December 1994 (when the drug was approved) through November 2009. A total of 40 cases of aseptic meningitis occurring in pediatric and adult patients taking Lamictal were identified.
In the 40 cases, headache, fever, nausea, vomiting, nuchal rigidity, rash, photophobia and myalgias were noted. Symptoms occurred 1 to 42 days after starting Lamictal (mean of 16 days). There was one reported death, although the death was not thought to be the result of aseptic meningitis. Thirty-five of the 40 patients required hospitalization. In the majority of cases, symptoms resolved after Lamictal was discontinued. Fifteen cases reported a rapid return of symptoms following re-initiation of Lamictal; symptoms recurred within 30 minutes to 24 hours following re-initiation of Lamictal (mean of 5 hours). In these rechallenge cases, symptoms were frequently more severe after re-exposure.
Twenty five reported cases contained data on cerebrospinal fluid (CSF) findings. CSF analysis was characterized by a mild to moderate pleocytosis, normal glucose levels, and mild to moderate increase in protein. In addition, cerebrospinal fluid white blood cell count differentials showed a predominance of neutrophils in a majority of the cases, although a predominance of lymphocytes was reported in approximately one third of the cases.
Some of the patients treated with Lamictal who developed aseptic meningitis had underlying diagnoses of systemic lupus erythematosus or other autoimmune diseases. In addition, some patients also had new onset of signs and symptoms of involvement of other organs (predominantly hepatic and renal involvement), which may suggest that some of the cases of Lamictal-associated meningitis were part of a hypersensitivity or generalized drug reaction.